Translator Disclaimer
November 2020 Sparse random matrices have simple spectrum
Kyle Luh, Van Vu
Ann. Inst. H. Poincaré Probab. Statist. 56(4): 2307-2328 (November 2020). DOI: 10.1214/19-AIHP1032

Abstract

Let $M_{n}$ be a class of symmetric sparse random matrices, with independent entries $M_{ij}=\delta _{ij}\xi _{ij}$ for $i\leq j$. $\delta _{ij}$ are i.i.d. Bernoulli random variables taking the value $1$ with probability $p\geq n^{-1+\delta }$ for any constant $\delta >0$ and $\xi _{ij}$ are i.i.d. centered, subgaussian random variables. We show that with high probability this class of random matrices has simple spectrum (i.e. the eigenvalues appear with multiplicity one). We can slightly modify our proof to show that the adjacency matrix of a sparse Erdős–Rényi graph has simple spectrum for $n^{-1+\delta }\leq p\leq 1-n^{-1+\delta }$. These results are optimal in the exponent. The result for graphs has connections to the notorious graph isomorphism problem.

On définit une classe $M_{n}$ de matrices symétriques clairsemées, à coefficients indépendants, en posant $M_{ij}=\delta _{ij}\xi _{ij}$ pour $i\leq j$, où les $\delta _{ij}$ sont des variables aléatoires de Bernoulli i.i.d. prenant la valeur $1$ avec probabilité $p\geq n^{-1+\delta }$ pour une constante $\delta >0$ arbitraire, et les $\xi _{ij}$ sont des variables aléatoires sous-gaussiennes i.i.d. centrées. Nous montrons qu’avec une grande probabilité, cette classe de matrices aléatoires a un spectre simple, c’est-à-dire que les valeurs propres sont de multiplicité $1$. Une légère modification de la démonstration de ce résultat permet de montrer montrer que la matrice d’adjacence d’un graphe d’Erdős–Rényi clairsemé a un spectre simple pour $n^{-1+\delta }\leq p\leq 1-n^{-1+\delta}$. Ces résultats sont optimaux en les exposants. Le résultat pour les graphes a des liens avec le célèbre problème de l’isomorphisme de graphe.

Citation

Download Citation

Kyle Luh. Van Vu. "Sparse random matrices have simple spectrum." Ann. Inst. H. Poincaré Probab. Statist. 56 (4) 2307 - 2328, November 2020. https://doi.org/10.1214/19-AIHP1032

Information

Received: 15 January 2019; Revised: 30 September 2019; Accepted: 8 October 2019; Published: November 2020
First available in Project Euclid: 21 October 2020

MathSciNet: MR4164838
Digital Object Identifier: 10.1214/19-AIHP1032

Subjects:
Primary: 15B52, 60B20
Secondary: 05C80

Rights: Copyright © 2020 Institut Henri Poincaré

JOURNAL ARTICLE
22 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.56 • No. 4 • November 2020
Back to Top